Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS San Angelo, TX

June 2, 2017Haskell County, Throckmorton County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 2, 2017, 9:37 AM CDT for Haskell County, Throckmorton County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 9:37 AM CDT (14:37 UTC)
Expired
Jun 2, 2017, 12:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Haskell County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:41 AM CDTFLASH FLOOD2 S Throckmorton, TXROAD 183 S CLOSED DUE TO HIGH WATER. HWY DEPARTMENT CONFIRMED HIGH WATER OVER ROAD.
Jun 2, 10:37 AM CDTFLASH FLOODThrockmorton, TXMULITPLE ROADS CLOSED IN AND AROUND THROCKMORTON INCLUDING 380 EAST.
Jun 2, 10:42 AM CDTFLASH FLOOD1 Sw Throckmorton, TXMESONET REPORTED 7.09 OF RAINFALL.
Jun 2, 12:15 PM CDTFLASH FLOOD1 S Throckmorton, TX12 HOMES AND 1 BUSINESS ARE CURRENTLY FLOODED IN THROCKMORTON... IN ADDITION MANY ROADS HAVE BEEN CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WGUS54 KSJT 021437
FFWSJT
TXC207-447-021730-
/O.NEW.KSJT.FF.W.0014.170602T1437Z-170602T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
937 AM CDT FRI JUN 2 2017

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Northeastern Haskell County in west central Texas...
  Throckmorton County in west central Texas...

* Until 1230 PM CDT

* At 935 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 5 inches of rain have 
  already fallen in parts of western and southwestern Throckmorton 
  county. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Throckmorton, Woodson, Irby, Millers Creek Reservoir, The
  Intersection Of US-183 And US-283, The Intersection Of US-
  380 And Highway 222, The Intersection Of US-
  283 And Ranch Road 209 and US-183 Near The Throckmorton-
  Stephens County Line.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following low water crossings ...
    County Road 279 crossing North Paint Creek...
    crossings along County Road 247...
    Crossings along County Road 334...
    County Road 274 crossing Brushy Creek...
    Crossings along County Roads 374 and 376...
    Hill crossing.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3326 9927 3325 9896 3296 9895 3296 9947
      3313 9947 3313 9971 3340 9962 3340 9934

$$

sn
2 follow-up statements
052 
WGUS74 KSJT 021546
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
1046 AM CDT FRI JUN 2 2017

TXC207-447-021730-
/O.CON.KSJT.FF.W.0014.000000T0000Z-170602T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haskell TX-Throckmorton TX-
1046 AM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHEASTERN HASKELL AND THROCKMORTON COUNTIES...

At 1040 AM CDT, city officials reported multiple road closures in 
and around the Throckmorton area, including Highway 183 South and 
Highway 380 East. More than 7 inches of rain have fallen to the 
southwest of Throckmorton over the past several hours. Flash 
flooding will continue over the next couple hours. 

Some locations that will experience flooding include...
Throckmorton, Woodson, Irby, Millers Creek Reservoir, The
Intersection Of US-183 And US-283, The Intersection Of US-
380 And Highway 222, The Intersection Of US-
283 And Ranch Road 209 and US-183 Near The Throckmorton-
Stephens County Line.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering  flooded roads. Most 
flood deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3326 9927 3325 9896 3296 9895 3296 9947
      3313 9947 3313 9971 3340 9962 3340 9934

$$

sn
752 
WGUS74 KSJT 021656
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
1156 AM CDT FRI JUN 2 2017

TXC207-447-021730-
/O.CON.KSJT.FF.W.0014.000000T0000Z-170602T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Haskell TX-Throckmorton TX-
1156 AM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR
NORTHEASTERN HASKELL AND THROCKMORTON COUNTIES...

At 1154 AM CDT, city officials reported several homes have been 
flooded and high water rescues were under way. Up to 9 inches of 
rain have fallen near and southwest of Throckmorton over the past 
several hours which is resulting in this flash flooding. 

Some locations that will experience flooding include...
Throckmorton, Woodson, Irby, Millers Creek Reservoir, The
Intersection Of US-183 And US-283, The Intersection Of US-
380 And Highway 222, The Intersection Of US-
283 And Ranch Road 209 and US-183 Near The Throckmorton-
Stephens County Line.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3326 9927 3325 9896 3296 9895 3296 9947
      3313 9947 3313 9971 3340 9962 3340 9934

$$

sn

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:58 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 2, 6:58 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
658 AM CDT Fri Jun 2 2017

.AVIATION...
/12Z TAFS/

MVFR ceilings will affect the southern terminals through the
morning hours, lifting to VFR by early afternoon. Expect scattered
showers and thunderstorms across the terminals again today,
mainly this afternoon and evening. Additional convection is
possible during the overnight hours but due to coverage
uncertainties will only keep vicinity wording at this time.
Some MVFR ceilings are expected again across the southern
terminals late tonight. Expect light winds through the period.

&&

.PREV DISCUSSION... /issued 417 AM CDT Fri Jun 2 2017/

SHORT TERM...
(Today and Tonight)

Latest water vapor imagery shows an upper low over northern
Mexico early this morning and this system will approach West
Central Texas later today. A moist and unstable airmass will
remain over the area through tonight and with increasing lift
from the approaching system, should see somewhat better coverage
of showers and thunderstorms across the area, especially this
afternoon and evening. Will maintain chance POPs for most of the
area, except far western counties where likely POPs will be
carried this afternoon.

Not expecting any severe storms today as winds aloft will remain
weak but locally heavy rainfall will be possible due to the very
moist airmass (PWATS around 1.50 inches). Some of the stronger
storms may also produce some small hail and gusty winds. Highs
today will be mainly in the lower 80s, with lows tonight in the
60s.

24

LONG TERM...
(Saturday through Thursday)

The wet pattern will continue through the weekend into early next
week.

The upper low to our west will move slowly eastward and linger
over the area for the next few days. The cool, wet airmass will
remain over west central Texas, with scattered showers and storms
continuing through the weekend. Best coverage of storms will be
Saturday night and Sunday, but expect scattered storms to continue
through Monday afternoon, before some drying occurs. Hard to
pinpoint best areas for storms at this time, as locations will be
highly dependent on mesoscale boundary locations. Weak winds will
lead to slow movement of storms, which could lead to locally heavy
rainfall Saturday night and Sunday. Will monitor for the
possibility of a Flash Flood Watch as we head into the weekend.
The upper trough finally moves into east Texas late Monday, but
still can not rule out a few showers and storms Tuesday and
Wednesday mainly west with northerly flow aloft. Dry for the rest
of the week with temperatures climbing back to around 90.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 82  66  82  65 /  50  40  50  60
San Angelo 	 83  66  84  65 /  50  40  50  60
Junction 	 84  67  85  66 /  40  40  30  50
Brownwood 	 82  66  84  66 /  50  30  50  60
Sweetwater 	 80  64  81  65 /  60  50  50  60
Ozona      	 81  64  83  64 /  50  50  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Jun 2, 9:23 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
923 AM CDT Fri Jun 2 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031430-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
923 AM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible through tonight.
The main hazards will be dangerous lightning and locally heavy
rainfall, which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will continue this weekend into early next
week. The main hazards will be dangerous lightning and locally
heavy rainfall, which may lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:00 PM CDTSpecial Weather StatementSJTCoke45 min
Jun 1, 7:05 PM CDTSevere Thunderstorm WarningSJTCoke28 min
Jun 1, 7:09 PM CDTSevere Thunderstorm WarningSJTJones36 min
Jun 1, 7:19 PM CDTSpecial Weather StatementSJTMcCulloch41 min
Jun 1, 7:21 PM CDTSpecial Weather StatementSJTTom Green39 min
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green61 min
Jun 1, 7:59 PM CDTSpecial Weather StatementSJTMcCulloch46 min
Jun 1, 8:00 PM CDTSpecial Weather StatementSJTTom Green45 min
Jun 1, 8:23 PM CDTAreal Flood AdvisorySJTTom Green112 min
Jun 1, 8:41 PM CDTSpecial Weather StatementSJTConcho49 min
Jun 1, 8:44 PM CDTSpecial Weather StatementSJTMcCulloch46 min
Jun 1, 8:48 PM CDTSpecial Weather StatementSJTTom Green42 min
Jun 1, 9:14 PM CDTSpecial Weather StatementSJTTom Green46 min
Jun 1, 9:20 PM CDTSpecial Weather StatementSJTMcCulloch40 min
Jun 1, 9:31 PM CDTSpecial Weather StatementSJTConcho29 min
Jun 1, 9:37 PM CDTSpecial Weather StatementSJTTom Green23 min
Jun 1, 9:58 PM CDTSpecial Weather StatementSJTConcho32 min
Jun 1, 10:01 PM CDTSpecial Weather StatementSJTTom Green29 min
Jun 1, 10:31 PM CDTSpecial Weather StatementSJTConcho29 min
Jun 2, 1:12 AM CDTSpecial Weather StatementSJTThrockmorton48 min
Jun 2, 1:52 AM CDTSpecial Weather StatementSJTRunnels23 min
Jun 2, 5:42 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton3 hr
Jun 2, 8:49 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton3 hr
Jun 2, 11:51 AM CDTAreal Flood AdvisorySJTHaskell3 hr
Jun 2, 12:11 PM CDTFlash Flood Warning EmergencySJTThrockmorton3 hr
Jun 2, 12:29 PM CDTAreal Flood AdvisorySJTJones, Shackelford3 hr
Jun 2, 12:36 PM CDTSpecial Weather StatementSJTShackelford39 min
Jun 2, 3:02 PM CDTAreal Flood AdvisorySJTThrockmorton3 hr
Jun 2, 6:57 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Sterling63 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.